Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 12, 2006

Blood Tests and Insulin Injections, Insulin

advertisement
Question from California, USA:

Sometimes when I pull the needle out after giving an injection, a bit of insulin comes out of my arm. Why does it happen? Is this common?

Answer:

The most common cause for a small drop of insulin to leak back out of a site is continuing to pinch or hold up the skin after pulling the needle out (this squeezes some insulin back out). Other things associated with more frequent leaking of insulin from the injection site are the use of short needles and injecting in the arms or legs. It may be helpful to release the pinch after injecting and then count to 10 before pulling the needle out. This gives more time for the insulin to get into the fat layer, especially if you use an insulin pen or take a larger dose. You may also find less leaking by injecting in the abdomen or using regular length needles.

You should not take extra insulin to make up for a lost drop, but it is a good idea to mark it down in your log book and see if it has an effect on your blood glucoses. If this continues to be a problem, have your diabetes educator observe your injection technique and he/she may be able to provide some tips.

MN